Missouri, 2015

Hail in Missouri, April 18, 2015

April 18, 2015 · NWS EAX · 1 event in 1 county or zone

A marginally strong storm produced some small hail in Adair County. Only one report of penny-sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A marginally strong storm produced some small hail in Adair County. Only one report of penny-sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 11:43 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 18, 11:43 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT Sat Apr 18 2015

.DISCUSSION...
Issued at 411 AM CDT SAT APR 18 2015

Overview: Closed and cut-off upper low now over central CO will be
the primary weather driver for the weekend. Feature will open up by
Sunday and move east in response to a shortwave trough digging
southeast through the Northern Rockies. Expect to see a several
rounds of active convection Saturday and Sunday.

Today - Sunday:

While eyes have been fixated on the closed upper low now over CO/NM
the real weather makers will be periodic vorticity lobes and
associated layered frontogenesis that rotate northeast out from
under the upper low. Little going on over the CWA early this morning
as we're lacking any discernible feature to initiate any convection.
But we are finally seeing the long awaited next round of convection.
Regional radars have recently lit up from OK northward through
central KS albeit further west than we've been expecting. Favor
following the HRRR reflectivity trends, which have slowed down the
arrival of the KS/OK convection and latest NAM mass fields/h7
vorticity prog. Thus have pared back PoPs significantly for first
part of morning and slowed the eastward expansion of precipitation.
Even still this is a forecast which will need adjusting throughout
the day as the convection tied to the upper low has had repeated
false starts as well as expanding too fast to the east.

Thickening cloud cover and rain-cooled air will affect temperatures
over the western half of the CWA more so than the eastern half where
precipitation will move in later in the day. Precipitable water
values around two standard deviations above normal suggest potential
for 1"+ rains through tonight. Weak shear and MUCAPEs under 1000J/kg
favor convection remaining below severe limits.

Should see a lull in the rain later tonight and first part of Sunday
before the next wave of convection moves in. The upper low will have
opened up by then and will accelerate eastward. Anticipate convection
increasing as it moves east through the CWA in response to improving
upper level dynamics and low-level convergence associated with a
cold front. However, once again the 0-6km shear of 20-25kts and
modest MUCAPEs favor convection being sub-severe.

Monday - Tuesday:

A fairly deep upper trough stretching from MN through the Mid MS
Valley will influence our weather with widespread subsidence on the
backside of the trough. Abundant solar insolation will help offset
cold air advection but still result in below average temperatures.

Wednesday - Friday:

As the upper trough shifts east through the Great Lakes an upper
ridge will build eastward through the Rockies and into the
Central/Southern Plains. Medium range models are in agreement that a
cold front will surge through the region on Wednesday. However, they
disagree on whether or not convection will be generated. Moisture
fields look minimal and believe any shower activity will be widely
scattered.

As we get into Thursday and Friday the ECMWF and GFS both lift a
shortwave out of the southwestern U.S. but the GFS appears
unrealistic in deepening a surface over the Central High Plains and
spreading warm advection convection too far downstream. Will use a
blended forecast but overall confidence low for Thursday's PoPs but
timing looks better for the PoPs on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1240 PM CDT SAT APR 18 2015

Light to moderate rain, with perhaps an isolated, brief pocket of
heavy rain will move through the area through the next few hours.
There could be a couple isolated rumbles of thunder, but overall the
threat for lightning/thunder is minimal with this activity. There
will likely be a lull in the rain through the evening and
overnight hours, before another round picks up on Sunday morning.
Expect some spotty activity prior to sunrise Sunday, with confidence
rising in widespread moderate rain by the late morning to early
afternoon hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...Leighton
Hazardous weather outlook, Apr 18, 11:50 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT SAT APR 18 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL CONTINUE THROUGHOUT THE AFTERNOON THROUGH
TONIGHT...CONTINUING TO DEVELOP ACROSS CENTRAL MISSOURI. WHILE SOME
STORMS COULD BECOME STRONG...NO SEVERE STORMS ARE EXPECTED. PRIMARY
HAZARDS IN ANY STRONGER STORMS OR CLUSTERS OF STORMS WILL BE SMALL
HAIL...GUSTY WINDS...HEAVY RAINFALL...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY. NO SEVERE WEATHER
IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Apr 18, 9:06 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 AM CDT SAT APR 18 2015

KSZ104-MOZ028-029-037-181530-
CLAY MO-JACKSON MO-PLATTE MO-WYANDOTTE KS-
1006 AM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...
NORTHWESTERN JACKSON...SOUTHWESTERN CLAY AND EASTERN WYANDOTTE
COUNTIES UNTIL 1030 AM CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR SUGAR CREEK...MOVING
NORTHWEST AT 15 MPH.

PRIMARILY PEA SIZE HAIL...POTENTIALLY UP TO ONE-HALF INCH IN
DIAMETER...AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SUGAR CREEK...COURTNEY...KANSAS CITY...NORTH KANSAS CITY...KANSAS
  CITY KANSAS...CLAYCOMO...GLADSTONE...RIVERSIDE...PARKVILLE...
  WEATHERBY LAKE...LIBERTY...KANSAS CITY DOWNTOWN...AVONDALE...
  NORTHMOOR...OAKVIEW...HOUSTON LAKE...LAKE WAUKOMIS...PLEASANT
  VALLEY...PLATTE WOODS AND GLENAIRE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 16.
  I-70 IN KANSAS BETWEEN MILE MARKERS 417 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21.
  I-635 BETWEEN MILE MARKERS 1 AND 12.
  I-435 LOOP FROM MILE MARKERS 20 TO 24...42 TO 70.
  I-29 BETWEEN MILE MARKERS 0 AND 10.
  I-470 BETWEEN MILE MARKERS 1 AND 16.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3937 9442 3897 9434 3891 9452 3904 9461
      3904 9469 3923 9480
TIME...MOT...LOC 1504Z 155DEG 15KT 3908 9451

GILBERT
Special weather statement, Apr 18, 12:03 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT SAT APR 18 2015

MOZ023-024-032-181830-
CHARITON MO-LINN MO-LIVINGSTON MO-
103 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIVINGSTON...SOUTHWESTERN
LINN AND NORTHWESTERN CHARITON COUNTIES IN NORTH CENTRAL MISSOURI
UNTIL 130 PM CDT...

AT 100 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF HALE...OR 13 MILES SOUTHWEST OF BROOKFIELD...MOVING
NORTHWEST AT 30 MPH.

HAIL UP TO ABOUT ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH GUSTY WINDS...HEAVY RAIN...AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE...WHEELING AND CHULA.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3963 9314 3960 9328 3962 9328 3961 9339
      3996 9368 3997 9334
TIME...MOT...LOC 1802Z 155DEG 24KT 3970 9329

GILBERT
Special weather statement, Apr 18, 12:38 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT SAT APR 18 2015

MOZ039-045-046-181915-
COOPER MO-PETTIS MO-SALINE MO-
138 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHEASTERN PETTIS AND NORTHWESTERN COOPER COUNTIES UNTIL 215 PM
CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PILOT GROVE...OR 15 MILES
SOUTHEAST OF MARSHALL...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLACKWATER...NELSON AND ARROW ROCK.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 78 AND 92.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3907 9326 3912 9295 3888 9292 3884 9315
TIME...MOT...LOC 1838Z 168DEG 17KT 3896 9307

GILBERT
Special weather statement, Apr 18, 12:59 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT SAT APR 18 2015

MOZ039-181930-
SALINE MO-
159 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE COUNTY UNTIL 230
PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF MARSHALL...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SLATER AND GILLIAM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3904 9311 3928 9318 3929 9297 3913 9294
      3911 9295 3910 9294 3906 9293
TIME...MOT...LOC 1858Z 176DEG 21KT 3911 9306

GILBERT
Special weather statement, Apr 18, 3:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT SAT APR 18 2015

MOZ007-016-017-182130-
ADAIR MO-PUTNAM MO-SULLIVAN MO-
404 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN
SULLIVAN AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF NOVINGER...OR 13 MILES WEST OF
KIRKSVILLE...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREEN CASTLE.

LAT...LON 4042 9269 4015 9273 4015 9290 4043 9296
      4043 9270
TIME...MOT...LOC 2104Z 178DEG 21KT 4025 9282

GITRO

The radar

The Des Moines radar (KDMX), 187 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adair

When
April 18, 3:05 PM CST
Where
Adair County, 0.53 mi W of Novinger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -92.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563870.